Want More Education?
Delve deeper into the science behind skin care with —Skin Inc. Video Education!
Most Popular in:
Medical Esthetics Treatments
Professionals Face Safety Issues with At-home Treatments
Posted: December 5, 2008
page 3 of 4
Botulinum toxin, most widely known for its ability to diminish wrinkles and other facial lines, currently is being studied across many medical specialties for an array of different conditions. For example, one manufacturer is seeking FDA approval of using botulinum toxin to treat migraines. Dr. Hirsch explained that a few new manufacturers have introduced botulinum toxin formulations in recent years. This helps patients by making pricing more competitive and, hence, more affordable.
“The important thing to remember with any of these cosmetic procedures is that you have to be sure that what you’re choosing is the real McCoy—authentic and trustworthy.” cautioned Dr. Hirsch. “Unless you go to a dermatologist specifically trained in cosmetic procedures, you cannot be sure you are receiving the highest quality care—and in the case of botulinum rejuvenation, the safe dosage and manufacturer-specific formulation.”
For some consumers, the “do-it-yourself” cosmetic treatments that can be performed at home represent a viable alternative for those looking for a quick, albeit temporary, remedy. Many of the at-home products such as microdermabrasion kits and chemical peel solutions that can be purchased at drug stores can be safe when they have been thoroughly tested for this type of self-use. To ensure the highest level of safety, the concentration of the active ingredients in these products is much lower than that used by dermatologists and skin care professionals.
However, Dr. Hirsch pointed out that there are drawbacks to at-home treatments of which consumers should be aware. While most at-home treatments do not produce results as dramatic or long-lasting as the cosmetic procedures performed in dermatologists’ offices or skin care professionals' facilities, there are still safety concerns if these are used improperly or if any of the active ingredients cause an unforeseen skin reaction.